Users Online: 1053 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 

 
Table of Contents
LETTERS TO EDITOR
Year : 2018  |  Volume : 34  |  Issue : 1  |  Page : 123-124

Neostigmine-induced coronary spasm: Beware of Kounis syndrome


1 Department of Cardiovascular Medicine, Shanxi Sencond Provincal People's Hospital, Xi'an, P.C 710005, China
2 Department of Internal Medicine, Yanan University Affiliated Hospital, Xi'an, Shanxi, 716000, China
3 Xi'an Medicine University, Traditional Chinese Internal Medicine, Gaoxin District Campus, Xi'an Medicine University, 710075, Xi'an, Provence Shanxi, China
4 The Second Affiliated Hospital of Xi'an Jiaotong University, Traditional Chinese Medicine Department, Xi'an, Provence Shanxi, China, 710004, China
5 Department of Cardiac, AnesthesiologySir Ganga Ram Hospital, New Delhi, India
6 Cardiac Surgery, Sir Ganga Ram Hospital, New Delhi, India

Date of Web Publication15-Mar-2018

Correspondence Address:
Zhiyong Wang
The Second Affiliated Hospital of Xi'an Jiaotong University, Traditional Chinese Medicine Department, No. 157, Xiwu Road, Xi'an, Provence Shanxi
China
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/joacp.JOACP_268_17

Rights and Permissions

How to cite this article:
Yang X, Feng X, Duan F, Wang Z, Raut MS, Swain B. Neostigmine-induced coronary spasm: Beware of Kounis syndrome. J Anaesthesiol Clin Pharmacol 2018;34:123-4

How to cite this URL:
Yang X, Feng X, Duan F, Wang Z, Raut MS, Swain B. Neostigmine-induced coronary spasm: Beware of Kounis syndrome. J Anaesthesiol Clin Pharmacol [serial online] 2018 [cited 2019 Oct 21];34:123-4. Available from: http://www.joacp.org/text.asp?2018/34/1/123/227570



We read with great interest the article – Neostigmine induced coronary artery spasm: A case report and literature review.[1] Neostigmine-induced coronary artery spasm is a very rare and fatal complication. It is worth knowing about such a disastrous perioperative complication. The authors have mentioned acetylcholine to be responsible for coronary vasospasm in diseased arteries. However, we would like to mention Kounis syndrome as one of the main differential diagnosis. Kounis syndrome is an allergic angina syndrome with manifestation of coronary artery vasoconstriction in the settings of anaphylactic reactions. Neostigmine was reported to be the cause of anaphylactic reaction.[2] It was confirmed by demonstrating neostigmine-specific IgE, serum tryptase level, and positive skin prick test. However, the patient had generalized rash, bronchospasm, and periorbital edema apart from hemodynamic instability. It is essential to note that the present case did not present any cutaneous, respiratory or hypotensive features of anaphylaxis or anaphylactic shock.

Anaphylaxis with hypertension

Initially, mast cells were described as widely distributed in different tissues particularly skin, lung, and gastrointestinal tract.[3] In the early 1990s, cardiac mast cells were extensively studied and found to be associated with intramural and epicardial blood vessels. Mast cells react to IgE-mediated stimuli by releasing large quantities of mediators.[4] Apart from this, cardiac mast cells, unlike skin and lung mast cells, are also activated by other stimuli such as substance P, anaphylatoxins (C3a and C5a), eosinophilic cationic proteins, and certain drugs.[3] Compared with lung or skin mast cells, cardiac mast cells release unusually large quantities of chymase or mediators. It has been recently studied that mast cells in human heart secrete significant quantities of renin.[5] This causes activation of cardiac local renin angiotensin system (RAS). Angiotensin I is converted to angiotensin II by not only interstitial angiotensin converting enzyme (ACE) but also by chymase. Angiotensin II promotes local secretion of noradrenaline by stimulating AT1 receptors expressed on sympathetic nerve endings. These findings suggest that cardiac mast cells are fully capable of activating adrenergic system by stimulating cardiac RAS. This adrenergic activity during anaphylaxis may be responsible for myocardial ischemia and hypertension. Human hearts obtained from transplant recipients were studied, and it was found that cardiac tissue in patients with dilated or ischemic cardiomyopathies contains a significant amount of mast cells compared to hearts from normal individuals who died accidentally.[3]

Accordingly, cardiac tissue from patients with heart diseases contains and liberates numerous mast cell-derived mediators upon activation.[3] These observations explain why cardiac manifestations of anaphylaxis are more severe in patients with degenerative or ischemic heart diseases.

It is essential to be aware of the potential allergenicity of neostigmine. Even though the case reported by Kolker et al. did not demonstrate classical features of anaphylaxis, clinical presentation did not completely rule out the possibility of anaphylaxis with hypertensive response in the light of recent studies. We agree with the possible mechanism of coronary spasm by neostigmine mentioned by the author, it is always imperative to be aware of Kounis syndrome in such scenario. Kounis syndrome is an underrated phenomenon in clinical practice.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Kolker S, Tzivoni D, Rosenmann D, Meyler S, Ioscovich A. Neostigmine induced coronary artery spasm: A case report and literature review. J Anaesthesiol Clin Pharmacol 2017;33:402-5.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Seed MJ, Ewan PW. Anaphylaxis caused by neostigmine. Anaesthesia 2000;55:574-5.  Back to cited text no. 2
    
3.
Triggiani M, Patella V, Staiano RI, Granata F, Marone G. Allergy and the cardiovascular system. Clin Exp Immunol 2008;153(Suppl 1):7-11.  Back to cited text no. 3
    
4.
Marone G, Patella V, de Crescenzo G, Genovese A, Adt M. Human heart mast cells in anaphylaxis and cardiovascular disease. Int Arch Allergy Immunol 1995;107:72-5.  Back to cited text no. 4
    
5.
Mackins CJ, Kano S, Seyedi N, Schäfer U, Reid AC, Machida T, et al. Cardiac mast cell-derived renin promotes local angiotensin formation, norepinephrine release, and arrhythmias in ischemia/reperfusion. J Clin Invest 2006;116:1063-70.  Back to cited text no. 5
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed568    
    Printed15    
    Emailed0    
    PDF Downloaded173    
    Comments [Add]    

Recommend this journal